Skip to content
My WebMD Sign In, Sign Up
swelling back of knees
avatar
deansmimi posted:
I'd like some advise, If anyone has any--
Like all of us, I have many medical ailments, but a recent one has
me baffeled. My right hip needs replacement, so i've been told, and I have to walk with a cane or walker. This pain started last August,
I was never bothered with any knee problems, but since using the cane, both knees have become very painful. I also have a hernia,
recently diagnosed, above my right groin. The new problem started about two weeks ago, and seems to be getting worse. My feet and legs have been swelling off and on for about 4 mths.but now they are swollen, and also my knees and the back of my knees are
swelling. It makes it v3ery difficulot to bend my knees, and really
interferes when i'm going up and down stairs.

I have fm, Hashimotos diseaseI, osteoarth.,C.O.P.D.,My blood tests
usually show that my potassium tends to be high,&. my sodium low
I* can't figure why i'm having this swelling. W hen my legs first started to swell, I had read that it sometimes is caused by a high
tsh., and suprisingly my PC had also read it, and decided to increase my thyro meds. When I went back in three mths, my ankles and legs
were normal. My Dr. was really amazed that it worked.

Has anyone else ever had the swelling in the back of the knees ?
And if so, do you know what caused it? Any advice or response will be very welcomed.

I hope every one has some painfree days
God Bless All, Marie








,
Reply
 
avatar
franr responded:
Hi Marie
So sorry you are having trouble with your legs, since we depend on them all the time. There could be many reasons why your legs are swelling.Your medications may not be working properly and you could be retaining fluid.Your walking gait maybe off due to the way you are walking.There could be cysts behind the knees that are painful and cause swelling .Regardless you need to go back to the MD to have this checked out .Hope you get an answer soon and let us know how you are doing. fran
 
avatar
Anon_2912 responded:
Everyone reacts different to thyroid medications, some have side effects from it others don't.

I myself have been on it for close to 20yrs without any real issues, however, my twin sister gets swelling from hers...

It could be a number of things. Other medication's side effects could be possible.
 
avatar
booch007 responded:
Good morning Marie,

There are a few things I noticed here. First the thyroid.
Your thyroid is in charge of all your organs and having a low thyroid level can disrupt function of all the important organs. Your kidneys and heart to mention two. So getting back to the doctor for a thyroid panel is important.

Your COPD is a bigger factor here. When you have COPD the lung tissue is damaged and therfore the vessels that surround the sacs to pick up oxugen are damaged too. They get like "pulmony hypertention" the pressure gradient in the lung increases and it takes more effort on the right side of your heart to push blood through that area.

Hmm wait let me follow a drop of blood.....used blood returns from your body and goes though the right side of your heart and then to the lungs to pick up new oxygen to send to the body. It leaves the lungs and goes to the left side of the heart for ejection to the aorta and through your arteries. Carrying oxygen and nutrients for your cells.

OK...picture this, the right side of the heart squeezes to push the blood and it is met with resistance so it gets some in but not all it wants to send. pressure backs up in the right side of the heart and then out in the returning vessels (over time) which can't deliver blood and "it becomes like a parking lot...waiting to move forward. This is a little at a time but it adds up. The increase in venous return delay will then increase pressure to the liver and lower part of your body and with increased pressure you will leak out water into the tissues.

Does your abdomen feel full at times...the fluid leakage starts at the feet and will move up after abdomenal bloating.....

Water pills is the relief and maximizing the lung function with a pulmonary man. His efforts to dilate the pulmonary vessels will aid in forward movement and with cardiology helping the right side of your heart....symptoms will be better.

Leaving the legs with fluid in them (above slight) like it is sounding now, can damage the tissues of the legs and you get skin coloration changes and sores eventually.

Push on your leg and leave a finger print.....count 1-2-3-4 until you don't see the finger print. That tells you how much is in there. 2 fluid is better then 4 thisis how we grade the resistance and shift.

The physiology is well known, the treatment standard but you need to be followed by the right doctors if you want to be the best you can be. I don't know your age or what MD's you see.
Keeping the thyroid correct and being followed is part of this too.

For now I would watch the salt in your life and elevate the lower legs as often as you can, maybe use support hose. (I love ameswalker.com) for low cost excellent stockings and assistance. They are a great company.

Hope you get an appointment to see the doc. When I see people with fluid to behind the knee it is about 15 lbs of fluid they need to give back.......Are you wearing a girdle? That could have been reccomended for the hernia support......but it challenges the legs at the same time by squeezing the abdomen and blood can't return through there. This sounds complicated but it is not. Blood out and circles the body and blood returns...what happens in the middle effect everthing.

Well, I hope I didn't confuse you. Hope I helped explain maybe a reason for your problems. It is fivxable and a tune up sound in order.....and you'll be good to go. Fixing the FM . not so easy*...
Take care, Nancy B .
 
avatar
booch007 responded:
Well Marie I just saw you are in Atrial Fibbrilation and that tells me about that right side of the heart we were talking about.

Pressure backs up to the right side and it works so hard to push through the lung and it gets bigger from doing that......like if you lifted weights, your arm muscles enlarge....so when the upper chamber enlarges...the fibers that make the spark for a heartbeat get stretched and damaged and it allows the damaged fibers the abilty to out spark the normal boss (sinus node) and choas prevails...atrial fibrillation. It is a chaotic rhythm that many have and do OK with, just need protection with the rate (metoprolol) or Cardizem......and aspirin/coumadin etc for clots.

Here is hoping Cardiology has you and pulmonary is tuning you too. Call the Cardio for the fluid issues...you could also get in the habit to weigh everyday so you don't get this far....it creeps up on you.

If the summer air challenges the lungs and you need to breathe better that will alter the fluid in the bottom of your body as well....so a tune up with pulmonary will be a good idea.

Good luck, I hope you get feeling better soon. NancyB
 
avatar
deansmimi replied to booch007's response:
Nancy,

You are so amazing,and we all learn so much from you.
I don't write too often, as I have to stand to use my laptop,
and it is very tiring and painful to do too often.
I do want to thank you for all the advice you have given to me in the past, and I always look forward to reading the posts you write for others. I think you should have been a Dr.

God Bless you, Nancy,
Marie
 
avatar
booch007 replied to deansmimi's response:
No I would have been a terrible Dr. I am a really good nurse and that is what GOD wanted me to be. I feel it and know it.

My attendings all wanted me to go on in school, but that would have been a wrong move. Thnaks for the hug.

I always try to help and teach at the same time. Never in judgement always in hopes to be better. We all walk a difficult path here, and more on the plate can make it unbearable .

Nancy B


Helpful Tips

For All our new members
Welcome all new members, I want you to understand how important it is to be o.k. with coming here to lift your spirits and release ... More
Was this Helpful?
370 of 397 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.